Iowa, 2023

Funnel Clouds in Iowa, August 9, 2023

August 9, 2023 · NWS DMX · 3 events in 2 counties and zones

Multiple funnel clouds were reported as a surface low moved across Iowa. This supplied enhanced vorticity in a region of weak shear and pockets of increased low level instability, allowing for a prime environment for enhanced low level stretching for funnel development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Multiple funnel clouds were reported as a surface low moved across Iowa. This supplied enhanced vorticity in a region of weak shear and pockets of increased low level instability, allowing for a prime environment for enhanced low level stretching for funnel development. No funnels developed into tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 11:24 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 11:24 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1224 PM CDT Wed Aug 9 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 305 AM CDT Wed Aug 9 2023

Key messaging highlights:

* Active period continues with three windows for showers and
  storms into early next week.
* Fog possible tonight
* Seasonal temp variations with no extremes anticipated

Much like the past few days, no significant pattern change is
anticipated with IA in varied degrees of NW flow aloft. The only
real deviation will be a bit more amplification by next week with
a deeper long wave passage around Monday. At onset this morning,
clusters of non-severe convection continue to cross the MO River
into western IA. A few of the cells may be producing sub-severe
hail however. Overall the effective shear and instability isn't
too supportive, however the elevated nature of the stronger cells
leads to a good percentage of CAPE in favorable hail generation
temps, and while the effective shear isn't much either, there are
fairly elongated hodograph structures above the higher based LFC.
This is all driven by lift ahead of a compact PV anomaly along
the CO/WY border. While the stronger thermodynamic and kinematic
forcing components will drop into MO, there will still be
sufficient support to keep areas of showers and storms going off
and on through the day farther north. Soundings will eventually
saturate with increasing precipitable water, and with mean winds
<=15kts slow movement may lead to locally heavy rains with
isolated 1-2" amounts possible, especially south.

Precip chances should end by early this evening, but with recent
rains, clearing skies, and light winds areas of radiation fog may
develop overnight into early Thursday morning. Much of Thursday is
expected to be dry, but remnants of the current trough off the
Pacific NW are expected to reach the northern Plains into the
night with a noted increase in theta-e advection and some
frontogenetical support. This will increase chances for showers
and storms, especially north overnight into early Friday morning.
Overall the severe potential is low nocturnally with limited
instability, but there are brief periods where 30-40kts of
effective shear and interesting looping hodographs in the elevated
effective inflow layer could lead to some organization and hail
potential. There is a bit higher potential for severe south and
east into peak heating however. Although the low level/surface
structure and associated convergence is a bit nebulous across
guidance, much of the ensemble and deterministic solutions do suggest
increasing instability and shear south, which aligns with the
recent SPC Day 3 outlook.

This wave should depart with diminishing precip chances through
the day and lead into a dry start to the weekend. However our
third precip window will arrive Sunday into Sunday night with the
deepening trough through the Great Lakes. There isn't great
consensus on its strength through the Upper MS Valley, but most
solutions increase forcing sufficiently for chances of showers
and storms on the southwest fringe into IA. The end of the period
(Mon and Tue) looks dry with briefly stronger NW/cyclonic low
level flow trailing Monday keeping temps a touch below normal.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1221 PM CDT Wed Aug 9 2023

Scattered SHRA activity this afternoon, followed by FG early
Thursday morning, are the main forecast challenges through the
current TAF period. Radar shows scattered showers currently near
the KDSM terminal. Expect this activity to steadily drift
southeast through 22z, possibly also impacting KOTM. Brief heavy
downpours and categorical restrictions to IFR/LIFR are possible.

VFR conditions prevail this evening and into tonight. Model
guidance develops fog over central and southern Iowa after 08z.
Minimum visibility remains a bit uncertain, but some pockets of
dense fog and IFR to LIFR visby are possible before the fog
dissipates by 14-15z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Martin
Hazardous weather outlook, Aug 9, 2:54 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 AM CDT Wed Aug 9 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered showers and thunderstorms are expected throughout today,
before ending tonight. The threat for severe weather is low,
though small hail is possible, along with locally heavy rainfall
especially south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for showers and thunderstorms are expected
Thursday evening through Friday and again Sunday into Monday.
The threat for severe weather is low, though some stronger storms
are possible, especially Friday afternoon to evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Webster

When
August 9, 12:51 PM CST
Where
Webster County, 0.69 mi S of Kalo
Reported by
Public
Coordinates
42.420, -94.130

Funnel cloud reported on social media, with image.

Funnel Cloud, Webster

When
August 9, 1:02 PM CST
Where
Webster County, 2.07 mi N of Callender
Reported by
Trained Spotter
Coordinates
42.400, -94.300

Funnel cloud reported on by trained spotter east of Rockwell City.

Funnel Cloud, Clarke

When
August 9, 1:48 PM CST
Where
Clarke County, 1.56 mi W of Murray
Reported by
Trained Spotter
Coordinates
41.050, -94.000

Brief funnel cloud reported by spotter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129124, 1129125, 1129126.